© 2023 MJH Life Sciences™ and Infection Control Today. All rights reserved.
On Oct. 4, 2012, the CDC and FDA hosted a briefing to discuss the multi-state investigation of meningitis among patients who have received epidural steroid injections. According to Benjamin Park, MD, medical officer, Mycotic Diseases Branch, Division of Foodborne, Waterborne, and Environmental Diseases, National Center for Emerging and Zoonotic Infectious Diseases at the CDC, there have been 35 cases in six states: Tennessee (25), North Carolina 1), Florida (2), Virginia (4), Maryland (2) and Indiana (1). There have been five deaths: three in Tennessee, one in Virginia, and one in Maryland.
For an update as of Oct. 11, CLICK HERE.
On Oct. 4, 2012, the CDC and FDA hosted a briefing to discuss the multi-state investigation of meningitis among patients who have received epidural steroid injections.Â According to Benjamin Park, MD, medical officer, Mycotic Diseases Branch, Division of Foodborne, Waterborne, and Environmental Diseases,Â National Center for Emerging and Zoonotic Infectious Diseases at the CDC, there have been 35 cases in six states: Tennessee (25), North Carolina 1), Florida (2), Virginia (4), Maryland (2) and Indiana (1). There have been five deaths: three in Tennessee, one in Virginia, and one in Maryland.
As Park explains, "On Sept. 21, 2012, the CDC was notified by the Tennessee Department of Health of a patient with the onsite of meningitisÂ approximately 19 days following epidural steroid injection at a Tenneessee ambulatory surgery center.Â All initial cultures ofÂ cerebral-spinal fluid and blood were negative for any potential infection. Subsequently, the patient had a fungus isolated from theÂ cerebral-spinal fluid by fungal culture. On Sept. 28, 2012, investigators identified a case outside of Tennessee, possibly indicatingÂ contamination of a widely distributed medication.Â To date, a total of 35 cases in six states have been identified with a clinicalÂ picture consistent with fungal infection. Tragically, at least five deaths have been reported. Fungus has been identified inÂ specimens that came from a total of five patients thus far. While investigation into the exact source of these infections is ongoing,Â all infected patients received preservative-free methylprednisolone acetate from among the three lots voluntarily recalled by theÂ New England Compounding Center (NECC)Â in Framingham, Mass. on Sept. 25, 2012. "
According to Parks, 23 states have received medication from NECC among the three recalled lots: California, Connecticut,Â Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia.
At the briefing, Ilisa Bernstein, PharmD, JD, director of the Office of Compliance, Center for Drug Evaluation and Research at the FDA, confirmed that the product that has been most closely associated witht his outbreak of meningitis is preservative-free methylprednisolone acetate, 80 mg per mL, an injectible steroid compounded and distributed by NECC.
"FDA has detected fungalÂ contamination by direct microscopic examination of particulate matter taken from a sealed vial of methylprednisolone acetateÂ injection collected from NECC," says Bernstein. "The FDA is inÂ he process of further identifying the fungal contaminant. Foreign material also hasÂ been observed in other vials produced by the company that were colelcted by the FDA during an inspection. Aditional microbialÂ testing is underway. Last week, three lots were recalled.Â As of yesterday, NECC has voluntarily shut down all operations and isÂ expenading its recall to include all methylprednisolone acetate prepared by NECC."
Parks provided additional information about symptoms that patients may be experiencing: "Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and/or symptoms consistent with a stroke," Park says. "Some of these patients' symptoms wereÂ very mild in nature. Cerebral-spinal fluid obtained from these patients has shown findings consistent with meningitis. It isÂ important to note that this type of meningitis is not transmissible from person to person. The CDC and the FDA are workingÂ closely with state health departments on this challenging investigation. Out of an abundance of caution, the CDC and the FDAÂ recommend that all healthcare personnel cease use and remove from their pharmacy inventory any product produced by theÂ NECC.Â The CDC also recommends that clinicians contact all patients who received injections using products from any of theÂ three recalled lots to determine if they are having symptoms. Patients may be experiencing mild symptoms, not typical ofÂ meningitis, such as new or worsening headache without fever or neck stiffness. If patients are having new or worseningÂ symptoms, even mild symptoms, they should be evaluated immediately. While the CDC is only aware of infections occurring inÂ patients who have received epidural steroid injections, patients who received other types of injections with methylprednisoloneÂ acetate from those three lots should also be contacted to assess for signs of infection such as swelling, increasing pain, rednessÂ and warmth at the injection site, and should be encouraged to seek evaluation if such symptoms exist."
Park adds, "This is an ongoingÂ investigation; unfortunately, we expect to see additional cases as this investigation unfolds. However, it is possible that ifÂ patients are identified soon, and started on appropriate anti-fungal therapy, some of the unfortunate consequences may beÂ averted."Â Â
Adds Bernstein, "At this time, NECC has voluntarily ceased distribution of all of their products. While these are significant steps toward containingÂ a potentially contaminated drug product, FDA is taking the additional step of advising all healthcare personnel not to use any product that originated from NECC until the investigation into the source of the outbreak is complete and further information is provided. We are urging clinicians to check their drug supply and purchase records to determine if they have purchased products from NECC;Â immediately discontinue use, and isolate those products from their supply.Â Investigation is ongoing, but given the severity of the illness we have seen so far, webelieve these precautionary measures are warranted to protect public health."